Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 261, NWS Dodge City, KS

August 27, 2015Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2015, 8:03 PM CDT for Ford County, Gray County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 8:03 PM CDT (01:03 UTC)
Expired
Aug 27, 2015, 8:45 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KDDC 280103
SVRDDC
KSC057-069-280145-
/O.NEW.KDDC.SV.W.0261.150828T0103Z-150828T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAY COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 845 PM CDT

* AT 803 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR INGALLS TO 7 MILES SOUTHEAST OF MONTEZUMA...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CIMARRON...MONTEZUMA...INGALLS...ENSIGN...HOWELL AND THE HAGGARD
  ELEV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 10030 3750 10001 3750 10040 3778 10053
TIME...MOT...LOC 0103Z 239DEG 19KT 3783 10048 3751 10036 

HAIL...0.75IN
WIND...70MPH

$$

JJOHNSON
2 follow-up statements
461 
WWUS53 KDDC 280121
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT THU AUG 27 2015

KSC057-069-280145-
/O.CON.KDDC.SV.W.0261.000000T0000Z-150828T0145Z/
GRAY KS-FORD KS-
821 PM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN GRAY AND SOUTHWESTERN FORD COUNTIES...

AT 821 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF INGALLS TO 6 MILES SOUTHEAST OF
THE HAGGARD ELEV...MOVING NORTHEAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CIMARRON...INGALLS...ENSIGN...HOWELL AND THE HAGGARD ELEV. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 10030 3750 10001 3750 10032 3784 10046
TIME...MOT...LOC 0121Z 239DEG 19KT 3788 10038 3756 10027 

HAIL...0.88IN
WIND...70MPH

$$

JJOHNSON
944 
WWUS53 KDDC 280143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT THU AUG 27 2015

KSC057-069-280153-
/O.EXP.KDDC.SV.W.0261.000000T0000Z-150828T0145Z/
GRAY KS-FORD KS-
843 PM CDT THU AUG 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAY AND SOUTHWESTERN
FORD COUNTIES WILL EXPIRE AT 845 PM CDT...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3799 10030 3750 10001 3750 10032 3784 10046
TIME...MOT...LOC 0139Z 239DEG 19KT 3788 10038 3756 10027 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:14 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 27, 6:14 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
614 PM CDT THU AUG 27 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 117 PM CDT THU AUG 27 2015

Models remain in good agreement with an upper level trough
crossing the Central High Plains overnight as a surface
boundary/weak cold front crosses southwestern Kansas. Water vapor
loop earlier this morning indicated an upper level disturbance,
located over southern Colorado at 12z Thursday. Dprog/dt along
with the RAP and NAM suggesting that this disturbance will precede
the main upper trough and will be crossing southwest Kansas
between 18z Thursday and 00z Friday. Based on the timing of the
southern Colorado upper wave along with 700mb moisture, 700mb
frontogenesis, and afternoon mid level instability ahead of this
wave late day will be leaning towards the HRRR,RAP,ARW, and NMM
with the better chances for scattered thunderstorms developing
along and east of a Dighton to Hugoton line. the main hazards from
these storms still appear to be hail quarter size and smaller
along with wind gusts of near 60 mph based on the latest RAP 0-6km
shear and CAPE values late today and early this evening. Periods
of moderate to heavy rainfall will also be possible, especially
east of highway 283. These thunderstorms are expected to move east
overnight as another area of scattered thunderstorms develop
further west near the weak cold front/surface boundary as it and
the main upper trough crosses western Kansas between 03z and 12z
Friday. Severe weather is not anticipated with these storms,
however moderate rainfall and lightning still will be likely.

A few lingering thunderstorms will be possible across south
central Kansas early Friday morning, however as the upper level
trough moves east towards the mid Mississippi valley these storms
will quickly end and skies will begin to clear from west to east.
As the weak cold front continues to move south across Oklahoma
during the day the 900mb to 850mb temperatures will cool. 850mb
mix down temperatures at 00z Saturday continue to supports highs
mainly in the 85 to 90 degree range.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 240 PM CDT THU AUG 27 2015

High pressure at the surface will build across western Kansas
Friday night so winds will decrease to less than 10 knots after
sunset. Given these winds and clear/mostly clear conditions will
trend towards undercutting guidance for lows. Will favor
temperatures falling back into the mainly the upper 50s to lower
60s.

From Saturday through the beginning of next week an upper level
ridge will build and shift eastward into the Central and Northern
Plains. This trend continues to support the previous forecast with
a gradual warming trend through early next week. Highs will be
rebounding from the upper 80s to around 90 on Saturday to at least
the low to mid 90s on Monday and Tuesday.

Towards mid week a southwesterly flow will develop across the
Central High Plains. The GFS and ECMWF also suggest some tropical
moisture will try to return to Colorado and portions of western
Kansas. This may limit how warm temperatures will get around mid
week. There will also be a slightly better chance for afternoon
and evening thunderstorms along a surface boundary which is
expected to be located near the Colorado border should any subtle
upper wave be embedded in the southwesterly flow.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 609 PM CDT THU AUG 27 2015

VFR conditions are expected. A shortwave trough will move through
western KS tonight with strong storms staying mainly east and
south of the TAF sites. South winds of 15-25kt will decrease by
03z, then switch to the north or become light and variable mainly
after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  60  89 /  40  10   0   0
GCK  64  88  59  89 /  30  10   0   0
EHA  64  88  59  89 /  30  10  10   0
LBL  66  89  60  90 /  40  10   0   0
HYS  65  87  59  89 /  50  10   0   0
P28  70  91  63  90 /  20  20  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Kruse
Hazardous weather outlook, Aug 27, 4:03 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
403 AM CDT THU AUG 27 2015

KSZ030-031-043>046-061>066-074>081-084>090-280915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
403 AM CDT THU AUG 27 2015 /303 AM MDT THU AUG 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL EVENTUALLY MOVE OUT
ACROSS THE GREAT PLAINS LATER TODAY. THIS FEATURE WILL USHER IN
THE PASSAGE OF A WEAK COLD FRONT ACROSS KANSAS. EVENING STORMS ARE
EXPECTED TO DEVELOP ALONG THIS BOUNDARY. THE MAIN THREATS WILL BE
50 TO 60 MPH WINDS, NICKEL TO QUARTER SIZE HAIL, AND MODERATE
RAINFALL AMOUNTS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THUNDERSTORMS STORMS WILL BE POSSIBLE AGAIN NEXT
WEEK. SEVERE WEATHER IS UNLIKELY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 27, 5:06 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT THU AUG 27 2015

KSZ062-063-272245-
FINNEY KS-KEARNY KS-
506 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND
SOUTHEASTERN KEARNY COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LAKIN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLCOMB AND PLYMELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3775 10123 3790 10123 3803 10092 3775 10083
TIME...MOT...LOC 2205Z 263DEG 18KT 3783 10113

JJOHNSON
Local storm report, Aug 27, 6:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT THU AUG 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     11 NE RYUS              37.63N 100.98W
08/27/2015                   HASKELL            KS   PUBLIC

            THE PERSON HAD SEVERAL 3 TO 5 INCH DIAMETER LIVE TREE
            BRANCHES BROKEN OFF.

&&

FKRUSE
Special weather statement, Aug 27, 6:45 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU AUG 27 2015

KSZ063-076-077-280030-
FINNEY KS-GRAY KS-HASKELL KS-
645 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...SOUTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 730 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF TICE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COPELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3754 10081 3773 10083 3780 10057 3754 10054
TIME...MOT...LOC 2345Z 262DEG 16KT 3764 10081

JJOHNSON
Special weather statement, Aug 27, 7:44 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT THU AUG 27 2015

KSZ077-078-280130-
FORD KS-GRAY KS-
744 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND
SOUTHWESTERN FORD COUNTIES UNTIL 830 PM CDT...

AT 743 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MONTEZUMA...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...ENSIGN AND THE HAGGARD ELEV.

LAT...LON 3749 10044 3765 10051 3775 10012 3749 10001
TIME...MOT...LOC 0043Z 254DEG 22KT 3757 10043

JJOHNSON
Special weather statement, Aug 27, 7:50 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU AUG 27 2015

KSZ077-078-280130-
FORD KS-GRAY KS-
750 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY AND NORTHWESTERN
FORD COUNTIES UNTIL 830 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MONTEZUMA...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON AND HOWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3764 10054 3777 10060 3791 10021 3791 10016
      3776 10007
TIME...MOT...LOC 0050Z 251DEG 14KT 3770 10053

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:44 PM CDTSpecial Weather StatementDDCGray46 min
Aug 27, 7:50 PM CDTSpecial Weather StatementDDCGray40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementDDCFord44 min
Aug 27, 8:56 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.